Winter Storm, Polk
- When
- February 23, 7:15 AM CST to February 24, 2:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Park/Forest Service
The Forest Service reported 2.50 inches of sleet at Queen Wilhelmina State Park.
An arctic airmass was in place across Arkansas ahead of a storm system that brought several waves of wintry weather to the state. Initially, mainly sleet, mixed with some snow, was seen over western and northern Arkansas, however as more warm air overspread the shallow arctic airmass and decreased its depth, some areas switched over to freezing rain.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
An arctic airmass was in place across Arkansas ahead of a storm system that brought several waves of wintry weather to the state. Initially, mainly sleet, mixed with some snow, was seen over western and northern Arkansas, however as more warm air overspread the shallow arctic airmass and decreased its depth, some areas switched over to freezing rain. This storm brought a combination of sleet and freezing rain accumulation to a large portion of the state, but the most significant amounts of freezing rain occurred over eastern sections of the state which lead to downed trees and powerlines. Over the eastern half of the state, precipitation fell mainly in the form of freezing rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 23, 5:27 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 527 AM CST Wed Feb 23 2022 .AVIATION... Widespread MVFR to IFR conditions are expected through the period as several waves of moisture move through and interact with a very cold air mass on the surface. While KLLQ will see mainly liquid precipitation, the other terminals will likely see a mixed bag of freezing rain and sleet. The precipitation will generally be intermittent with sustained north to northeast winds that could be gusty at times. && .PREV DISCUSSION...(ISSUED 404 AM CST Wed Feb 23 2022) Short term...Today through Thursday An overall trend of colder surface temperatures within the latest model guidance has created a variation of winter weather impacts southward across the Natural State... WEDNESDAY: A shortwave impuse within the 500 mb pattern moves into the Red River region of the CONUS along the Oklahoma/Texas border. Wintry precipitation will move into the CWA on Wednesday beginning by noon in the form of predominately sleet and freezing rain. Freezing rain on Wednesday will likely occur along and north of the I-30 and I-40 corridors in western Arkansas expanding northeastward in coverage throughout the day. A mixture of sleet will be mainly present across far northern sections of Arkansas and in locations of higher elevation within the Ozark, Boston, and Ouachita mountain ranges. In these locations, the warm nose is present, but not dominant within the vertical profile of the atmosphere which will allow some refreezing of melted precipitation to occur as it falls to the surface, thus resulting in sleet. However, across central Arkansas, a dominant warm nose is in place which will not allow for the re-freezing of precipitation within the vertical profile of the atmosphere, thus resulting in freezing rain in places at the surface where the temperatures are at or below freezing. Sleet accumulation across the state on Wednesday will be confined to the higher mountainous terrain across Arkansas and into the northern 1/3rd of the state where trace amounts to values of 1+ inch are possible. Freezing rain accumulations across the state on Wednesday will be present across the northern 2/3rds of the state including the Little Rock metro area where a couple tenths of an inch are anticipated. THURSDAY: A second wave of vorticity ejects from the the upper level pattern of southwesterly flow ahead of the trough presenting our highest opportunity for wintry precipitation in the form of freezing rain across the northern 2/3rds of the state of Arkansas starting during the early morning hours on Thursday into Thursday afternoon. During the day on Thursday, surface temperatures will rebound to values above freezing from the southeastern portion of the state to move into central Arkansas later into the afternoon. This moment will create a transition from freezing rain to rain later in the day on Thursday. Temperatures across the northern 1/3rd of the state are anticipated to remain below freezing at the surface so this transition will not take place later Thursday for the entire state. Freezing rain will be present across the northern 2/3rds of the state for several hours beginning overnight Wednesday into the day on Thursday. Significant freezing rain accumulations are anticipated over a large portion of the CWA... freezing rain total accumulations will be significant (over 0.1 inch of freezing rain) from a line extending from southern Polk county eastward to Arkadelphia to Pine Bluff to Brinkley and locations northward. The Little Rock metro area can expect freezing rain accumulation in the 0.25-0.5 inch range, which will make travel extremely hazardous, result in isolated power outages, and widespread damage to trees and power lines. The highest accumulations of freezing rain are expected north of the Little Rock metro area in a region including a line from Russellville to Searcy to Newport in which 0.5 to 0.8+ inches of freezing rain is anticipated. Values above 0.5 inches of freezing rain accumulation will lead to near impossible travel, widespread power outages, and significant damage to trees and power lines. In locations where freezing rain accumulation is 0.25 inches or greater... travel will be extremely hazardous to near impossible, power outages (a few hours to a day) will begin to be present and tree damage will be observed in many locations... as values exceed 0.5 inches the hazards increase as significant damage to the electrical grid will begin to take place and widespread tree and power line damage will be observed... travel will become near impossible with many roads blocked by fallen tree and power line debris along with power outages in the range of hours to several days. Long Term...Friday through Tuesday Models all continue to advertise our progressive pattern of late to continue with a couple of weak storm systems to deal with in the medium range. A general consensus of models will be used this morning. Period initiates with broad SW flow in place and our latest winter weather maker off to the east of the state. High pressure will be building into the state but this feature will stay to our north keeping northerly surface flow in place. An upper level impulse moving through the aforementioned southwest flow will bring another round of generally light precipitation to the state as early as Friday night and continuing through early Sunday. Temperature profiles are showing a little bit of a wintry mix both at the onset and conclusion of this event but the majority of the precipitation will fall in liquid form. No significant accumulations of winter weather are expected at this time. In the wake of this system, another shot of dry and cool air will move across the area for Sunday courtesy of high pressure. As this high moves away, temperatures will moderate with highs back into the 60s for the majority of the state by Tuesday. Models are hinting at a cold front moving through Tuesday afternoon but moisture appears limited at this point. && .LZK Watches/Warnings/Advisories... Winter Storm Warning until 6 PM CST Thursday FOR Baxter-Boone- Cleburne-Conway-Faulkner-Fulton-Garland-Grant-Hot Spring- Independence-Izard-Jackson-Johnson-Lawrence-Logan-Lonoke-Marion- Montgomery-Newton-Perry-Polk-Pope-Prairie-Pulaski-Randolph- Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell. Winter Weather Advisory until 6 PM CST Thursday FOR Arkansas- Clark-Cleveland-Dallas-Jefferson-Monroe-Pike. && Aviation...56
Hazardous Weather Outlook National Weather Service Little Rock AR 418 AM CST Wed Feb 23 2022 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241030- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 418 AM CST Wed Feb 23 2022 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight A mixed bag of winter weather is likely today across portions of northern, western, and central Arkansas. Sleet may be the primary precipitation type initially, then a transition to freezing rain will be possible through the afternoon and evening hours. Tonight, another round of precipitation will move across the state, impacting much of Arkansas. A mix of freezing rain and sleet will be possible north, freezing rain central, and mix of freezing rain and rain south. Significant ice accumulations are forecast, with several tenths of an inch expected across a swath extending from southwest, to central, to northeast Arkansas. Some locally higher amounts are possible across northeast sections of the area. Lesser ice accumulations are expected across the northwest, where greater potential for sleet accumulation exists. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Freezing rain is expected over a large part of Arkansas to begin Thursday, however rain is expected to transition back to the north as warm air lifts northward. This should improve conditions over central and southern Arkansas, however conditions could deteriorate over northern Arkansas if freezing rain continues. All set and done, up to an inch of sleet will be possible over western and northern Arkansas, the higher terrain of the Ozarks and Ouachitas, and freezing rain swath of one quarter of an inch to three quarters of an inch extending southwest to northeast across the state. As with any winter event, minor changes in temperatures near the surface and aloft could significantly impact precipitation type and amounts. Uncertainty does remain in these overall details, with forecast adjustments remaining possible through tomorrow. Refer to the latest forecast information as these details become more clear. There could be additional light wintry precipitation over the weekend. However...details regarding those systems remain fairly uncertain at this time. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 70/56
The national radar mosaic for the moment the first event began.
43 winter storm, 3 winter weather. Local standard time, as filed.
The Forest Service reported 2.50 inches of sleet at Queen Wilhelmina State Park.
The public reported 0.50 inches of freezing rain at Ouachita Township.
A COOP observer reported 1.00 inch of sleet at Pine Ridge.
A COOP observer reported 0.25 inches of freezing rain at Mount Ida.
Sleet was measured at 0.3 of an inch in Hot Springs. Ice accruals were estimated at 0.10 of an inch, due to freezing rain, at Hot Springs National Park.
The public reported 2.50 inches of sleet at Booneville.
The public reported 0.40 inches of freezing rain at Delaware.
A COOP observer reported 1.00 inch of sleet at Dardanelle.
A COOP observer reported 0.25 inches of freezing rain at Danville.
The public reported 0.25 inches of freezing rain at Sardis.
The Emergency Manager reported 0.25 inches of freezing rain at East End.
The public reported 3 inches of sleet.
A quarter inch of freezing rain was reported on social media at Clarksville.
The public reported 3 inches of sleet at Adona.
Sleet was measured to a depth of 4.0 inches at London with ice accruals, due to freezing rain, measuring 0.25 of an inch on top of the sleet in London.
Three inches of sleet was reported by the public.
The public reported a half inch of freezing rain.
Sleet was measured at 1.8 inches in Ward with ice accruals, due to freezing rain, measuring 0.30 of an inch at the National Weather Service office in North Little Rock.
A COOP observer reported 1.00 inch of sleet at Jasper.
A COOP observer reported 0.10 inch of freezing rain at Jasper.
Ice accruals were measured at 0.25 of an inch, due to freezing rain, in Cabot.
A CO-OP observer reported 4.00 inches of sleet at Witts Springs.
Two inches of sleet were reported.
The public reported 0.75 inches of freezing rain.
The public reported 1.50 inches of sleet at Clinton.
Sleet was measured at 1.5 inches in Lead Hill. Ice accruals, due to freezing rain, was measured at 0.10 of an inch near Harrison. The Harrison freezing rain report was via the public.
The public reported 3 inches of sleet in Fifty-Six.
Sleet was measured at 2.9 inches of sleet near Rea Valley with ice accruals, due to freezing rain, measuring 0.01 of an inch in Caney.
Sleet was estimated at 5.0 inches in Joy with ice accruals, due to freezing rain, measuring 0.50 of an inch in Searcy.
The public reported 2.50 inches of sleet at Quitman.
The public reported 0.50 inches of freezing rain at Greers Ferry.
The public reported 0.50 inches of freezing rain at Quitman.
A CoCoRaHS observer had 1.50 inches of sleet.
An estimated 2.0 inches of sleet was observed near Floral. Ice accruals were estimated at 0.50 of an inch, due to freezing rain, near Floral.
The public reported 0.75 inches of freezing rain at Cotton Plant.
Sleet was measured at 0.90 of an inch in Norfork.
Sleet was measured at a depth of 2.5 inches at Beedeville with ice accruals, due to freezing rain, measuring 0.50 of an inch at Balch.
The public reported 0.90 inches of sleet at Biggers.
The public reported 3.00 inches of sleet at Sidney.
The public reported 1.00 inch of sleet at Elizabeth.
The public reported 0.50 inches of freezing rain at Viola.
Sleet was measured at 2.5 inches near Lynn. Ice accruals were estimated at 0.01 of an inch, due to freezing rain, in Ravenden.
The public reported 0.15 inches of freezing rain at White Hall.
The public reported a trace of sleet 10 miles southwest of Hot Springs.
Ice accruals were measured at 0.60 of an inch, due to freezing rain, at Carlisle.
The public reported 0.60 inches of freezing rain at Carlisle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011627, 1011628, 1011634, 1011635, 1009936, 1011624, 1011625, 1011629, 1011630, 1011604, 1011605, 1011592, 1011593, 1011598, 1007247, 1011587, 1011591, 1007249, 1011631, 1011632, 1009935, 1011603, 1011595, 1011596, 1011609, 1009931, 1011594, 1007248, 1007246, 1011599, 1011600, 1011601, 1011597, 1009930, 1011623, 1009929, 1009932, 1011608, 1011626, 1011606, and more.